This site is intended for health professionals only

At the heart of general practice since 1960

GPs warned over muscle risk with simvastatin-amlodipine combination

GPs should switch all patients taking simvastatin 40mg and amlodipine to a lower dose of statin, or another statin altogether, because of the risk of muscle damage, recommends the medicines regulator.

The warning from the Medicines and Healthcare products Regulatory Agency - issued in its August drug safety update - changes the dosage recommendations for simvastatin, with those patients taking the cholesterol-lowering drug in conjunction with diltiazem or amlodipine to only be given the maximum dose of 20mg a day.

The latest update from the agency also warns that simvastin is now also contraindicated with ciclosporin, danazol and gemfibrozil.

The dosage change and additional contraindications are due to recent analysis of clinical trial data which found that‘theseinteractions may increase plasma concentrations of simvastatin which is associated with an increased risk of myopathy and/or rhabdomyolysis', according to the MHRA.

The changes come after the MHRA issued a warning in May 2010 about the increased risk of myopathy which was associated with the use of high-dose simvastatin of 80mg a day.

The dosage change is expected to have a big impact on GPs and their prescribing, with NICE currently recommending generic simvastatin 40 mg daily as the first-choice drug for primary prevention of cardiovascular disease.

Dr John Allingham, a GP in Dover and medical secretary at Kent LMC,said that 40mg was the ‘standard dose' for primary prevention and the move would affect many of his patients being treated for hypertension.

‘Practices will have to identify their patients, write to them and then change them over,' he said.  ‘I think most GPs will change them over to atorvastatin instead.

Dr Terry McCormack, a GP in Whitby, North Yorkshire, said he was surprised at the recommendations: 'I would have thought that it is very commonly used with that dose and I am not aware of a large upsurge in cases of rhabdomyolysis.

'Amlodipine is such an excellent antihypertensive that it will continue to be commonly prescribed. We will just need to use different statins with it. Now that atorvastatin is off patent it will undoubtedly become the most commonly used statin.'

Rate this article  (4.22 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (34)

  • The evidence is that patients on Simvastatin alone have a 0.36% risk of muscle problems. On Simvastatin and Amlodpipne their risk rises to - wait for it - 1%.
    So yes its an increase, from almost no risk to just a bit more than almost no risk.
    Changing patients on stable medication on the basis of this evidence (rather than the rhetoric) is stupid.
    Paul Cundy

    Unsuitable or offensive? Report this comment

  • What dose of atorvastatin is equivalent to simva 40mg?

    Unsuitable or offensive? Report this comment

  • Whilst I broadly agree with switching to lower doses of simvastatin or switching to atorvastatin I would point out that cases of myopathy and rhabdomyolysis occurred with very high simvastatin doses rather than a moderate dose of 40mg. Amlodipine is not exactly a clean drug as swollen ankles nasal congestion and facial flushing are common side effects. An alternative plan would be to change to a sartan (which I did when I suffered from these side effects).

    Unsuitable or offensive? Report this comment

  • Simvastatin caused severe pins & needles cramps & it was only me deciding to come off the medication that found this out. As once off right as rain??!! I only did that because of paperwork attatched.

    Unsuitable or offensive? Report this comment

  • I was a bit surprised with the recommendations
    There are few question I would ask myself
    1. which age group the interaction is common in
    2. Is it both for amlodipine 5mg and 10mg with simvastatin 40mg and above
    3. What do we do to patients who are absolutely stable on the combinations for years - is it worth disturbing it
    4. does CKD play a role in interaction
    5. What about other CCB like Lercanidipine / Felodipine etc

    likely atorvastatin is generic now and hence cheaper
    as one of the comments rightly pointed out what if Atorvastatin goes as the same way once data becomes available and also possible effect on lipid profile / QOF targets etc
    time to think about QALY

    I presume the MHRA has given a blanket advice as looking thro individual patients may be onerous and time consuming ??

    Unsuitable or offensive? Report this comment

  • I mean luckily atorvastatin is generic and hence much cheaper

    Unsuitable or offensive? Report this comment

  • Why not simply switch to Simvastatin 20mg/day as advised. It will still do the job in most patients, you are following advice & it is cheaper.
    There is no doubt in my mind that though statins are safe drugs & of benefit in reducing risk in vascular disease their nuisance side effects have been under recognised by the medical profession and played down by the drug companies.

    Unsuitable or offensive? Report this comment

  • I think the answer is to stop the amlodipine. It is an appalling but presumably chosen as a cheap agent.

    For the over 65s, ....week 1 start amlodipine,
    week 12 pt develops swelling of the ankles... stop amlodipine..

    ... and how many agree that diuretics have no place in the treatment of hypertension ?

    Unsuitable or offensive? Report this comment

  • I have been taking Atrovastatin 40mg for a number of years and Amlodipine 5 mg for a couple of years. For the past 6 months I have been have joint pains and pains in my thighs sometimes severe. I also have been having oedema. GP says these are the result of the medication I am taking, but no changes made.
    however reading the enclosed leaflet with Atorvastatin (A) says " there are some medicines that might change the effect of A or their effect may be changed by A. This type of interaction could make one or both less effective. Or it could increase the risk or severity of side effects incl the important muscle- wasting condition rhabdomyolysis which could be life threatning. Amlodipine is the medicine listed which could cause problems. So why are we still being prescribed this combination? On the days I donot take Amlodipine the result is immediate.

    Unsuitable or offensive? Report this comment

  • How many GP’s and patients have taken the trouble to find out why this new edict has been handed down from on high? Like many others on here and elsewhere I have been taking simvastatin and amplodipine in the recommended way i.e. amlodipine first thing in the morning and simvastatin last thing at night for some time now with no symptoms of myopathy or anything else but have just been instructed by my GP to halve the simvastatin from 40mg to 20mg whilst continuing with the 5mg amlodipine.
    It now appears that the ‘scare’ over any interaction between the 2 drugs resulted from the publication of two peer reviewed papers that looked at this. Their findings are somewhat suspicious in that in their trials they administered the doses of the two drugs together. Regardless of whether one has a medical/scientific training or not this is clearly bad science and the papers should have been rejected on these grounds alone as irrelevant. Blood concentrations of the two drugs at any one time would be very different on the ‘two together regime’ as opposed to the two apart regime’. It’s easy to see why the researchers may have taken the ‘wrong’ approach i.e. difficult to be sure patients were taking drugs several hours apart or simply that the researchers were unaware that patients took them separately. Either way the research is flawed and should have been rejected by reviewers. It wasn’t and now the flawed advice is no doubt costing the NHS millions in wasted time and drug switching.

    You can read about the problem papers with possible explanations on the web at
    HeartMeds by Steve Dunn 28 June 2012 edition

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page50 results per page

Have your say